DES Given To Young "Too Tall" Girls
In Appalling Medical Experiment
by Nora Cody
Earlier this year Australian newspapers reported an inquiry into the use of DES to stunt the growth of young girls considered "too tall." (Note: DES = diethylstilbestrol, a synthetic, carcinogenic hormone drug known to cause cancer in women exposed in-utero since 1971.) Pediatricians gave DES to 168 girls in Victoria, Australia, from 1959 until 1975 -- four years after the link between DES and clear cell cancer was established. The DES was given to them daily to "make their skeletons age faster and stop them growing."
Researchers stated that DES was given because of concern over the problems the girls might face "finding boyfriends, buying clothes or becoming ballerinas." An excerpt from the research papers published in the paper The Age noted the following:
"How tall is "too tall?" One 13 year old girl with an estimated adult height of 5 feet, 8 inches was given DES because "good evidence was produced that her prospects as a ballerina were outstanding but her estimated mature stature would have made this career impossible."
Researchers, who gave the drug to girls aged 10 and older, concluded that DES was "effective in controlling the stature of potentially tall girls."
They also found out that it brought on puberty more quickly and disturbed normal menstruation. Then, in order to induce regular menstruation, some girls were given monthly doses of another hormone, norethistrone. Other side effects of the hormone study, which was partially funded by Australia's National Health and Medical Research Council, included weight gain and darkening of skin pigmentation. The researchers' conclusion? That DES is "effective in controlling the stature of potentially tall girls, but great care is required in the assessment and management."
In a follow-up letter responding to this article, one of the "tall girls," Janet Cregan-Wood, reveals more problems faced by this group. She writes:
We join DES-Tall Girls in calling for long-term follow-up to determine the effects of this unethical use of DES.
This story may seem like an esoteric and isolated case until you contemplate the fact that thousands and thousands of "too short" young children are currently being prescribed synthetic growth hormone. My cousin is a reproductive endocrinologist who spends much of her time doling out this drug to anxious parents. Some of these children truly suffer from a deficiency of growth hormone, but many are brought in by parents eager to make their normal and healthy children fit a societal ideal. She told of one father who repeatedly pressured her to prescribe hormones that were not indicated for this healthy boy. In the face of her refusal he will simply keep shopping until he finds a less scrupulous physician.
What are the long-term effects of these very powerful drugs? The tall girls story, like the current fad for synthetic growth hormone, are frightening "solutions" that are creating victims of those they purport to help.
|Published in In Motion Magazine August 22, 1999.
If you have any thoughts on this or would like to contribute to an ongoing discussion in the
What is New? || Affirmative Action || Art Changes || Autonomy: Chiapas - California ||
Community Images || Education Rights || E-mail, Opinions and Discussion ||
En español || Essays from Ireland || Global Eyes || Healthcare ||
Human Rights/Civil Rights || Piri Thomas ||
Photo of the Week || QA: Interviews || Region || Rural America ||
Search || Donate || To be notified of new articles || Survey ||
In Motion Magazine's Store || In Motion Magazine Staff ||
In Unity Book of Photos ||
Links Around The World || OneWorld / US ||
Copyright © 1995-2013 NPC Productions as a compilation. All Rights Reserved.